Utah, 2003

Winter Weather in Utah, February 27 to 28, 2003

February 27 to 28, 2003 · NWS GJT · 1 event in 1 county or zone

A disturbance moving across the area in an unstable moist westerly flow produced heavy snowfall across extreme southeast Utah. The precipitation was convective in nature and produced 3 to 6 inch amounts in the Blanding and Cedar Point areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A disturbance moving across the area in an unstable moist westerly flow produced heavy snowfall across extreme southeast Utah. The precipitation was convective in nature and produced 3 to 6 inch amounts in the Blanding and Cedar Point areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 27, 3:50 AM MST, 10 minutes earlier.

Area forecast discussion, Feb 27, 3:50 AM MST, 10 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 AM MST THU FEB 27 2003

FORECAST AREA IN BETWEEN SYSTEMS HOWEVER...WEAK MID LVL DISTUBANCE
APPROACHING CO/UT BORDER...GENERATING SCT -SHSN EARLY THIS MORNING.
OTHERWISE...SATURATED AIR MASS LEFT OVER FROM PREVIOUS DAYS PRECIP
RESULTING IN LOW CLOUDS AND PATCHY FOG (AWAY FROM -SHSN).

NEXT SYSTEM DIVING ACROSS CENTRAL CALIFORNIA AND BEGINNING TO MAKE
THE TURN EAST. RAPID ENHANCEMENT OF CLOUD TOPS SEEN ON IR/WV SATL
IMAGERY SUGGESTING STRONG UPR LVL DIVERGENCE AHEAD OF SYSTEM. LOOK
FOR BROAD AREA OF PRECIP TO DEVELOP OVER SRN NEVADA/SW UTAH THIS
MORNING AND SPREAD QUICKLY ACROSS SE UTAH AND SW COLORADO THIS
AFTERNOON. SOME PEEKS OF SUN THIS MORNING ACROSS THE SOUTH WILL
HELP TO DESTABILIZE MOIST AIR MASS (H7-5 LAPSE RATES 7.5-8.0C/KM)...
WILL MENTION ISOLATED AFTN THUNDERSTORMS SOUTH TODAY. THOUGH
SIGNIFICANT SNOW HAS TAKEN A BRIEF BREAK THIS MORNING...ADDITIONAL
HEAVY SNOW THIS AFTERNOON/TONIGHT HAS WARRANT THE CONTINUATION OF
WINTER STORM WARNINGS FOR THE MOUNTAINS OF SW COLO/SE UTAH. FIRST
WAVE PASSES THE FOUR CORNERS THIS EVENING WITH POTENTIAL DEFORMATION
ZONE SETTING UP ACROSS THE CENTRAL AREAS...COULD BE FOCUS FOR
ENHANCED SNOWFALL. SECONDARY WAVE APPROACHING NORTHWEST UTAH BY
12Z/FRIDAY WILL PUSH EVERYTHING SOUTHEAST...YET CONTINUE THE THREAT
OF SNOW SHOWERS ACROSS THE CENTRAL/SOUTHERN ZONES. BRIEF BREAK IN
THE PRECIP MAY OCCUR FRIDAY NIGHT BEFORE ANOTHER FAST-MOVING
PACIFIC NW WAVE DROPS ACROSS THE GREAT BASIN SATURDAY. NADLER.83

SATURDAY...UNSETTLED CONDITIONS WILL PERSIST INTO THE WEEKEND AS
ANOTHER SHRTWV DROPS SOUTH INTO THE GREAT BASIN AND WORKS EAST
THROUGH COLORADO DURING THE DAY.  HAVE ADJUSTED POPS UPWARD OVER
THE NORTHERN ZONES TO ACCOUNT FOR SFC FRONT SLIDING THROUGH WITH WEAK
WAVES EJECTING OUT OF THE MAIN TROF. COOL-DOWN IN STORE FOR THE
ENTIRE FORECAST AREA SATURDAY NIGHT AS MAIN TROF AXIS FINALLY SWINGS
THROUGH THE REGION WITH H7 TEMPS DROPPING TO AROUND -12C.

SUNDAY...AS THE UPPER LEVEL TROF MAKES ITS EASTWARD TRANSITION OUT
OF THE REGION...WEAK SHORTWAVE RIDGING WL BUILD INTO THE WESTERN
U.S.  WITH RDG AXIS REMAINING TO OUR WEST...FORECAST AREA WL BE
UNDER THE INFLUENCE OF NWLY FLOW ALOFT.  THIS WL KEEP LOW LEVEL
MOISTURE TRAPPED OVER THE NORTHERN VALLEYS AND MTNS...WITH CHC POPS
CONTG DURING THE DAY IN DECENT OROGRAPHIC REGIME.  LOOKS LIKE
SOUTHERN ZONES WL SEE A RETURN TO DRIER WEATHER WITH PARTLY CLOUDY
CONDS PREVAILING.

MONDAY...FORECAST AREA CONTS TRANSITION TO DRIER WEATHER PATTERN AS
SHRTWV RIDGING WORKS IN.  HOWEVER...LOW POPS STILL IN STORE FOR NRN
MTNS AS ENOUGH MOISTURE STILL PRESENT IN NWLY FLOW TO GENERATE MORE
SNOW SHOWERS. WL NOTE HERE THAT CHANGES WERE MADE TO THE CURRENT
GRIDDED FIELDS IN THE EXTENDED BASED ON NEW 00Z GFS RUN...WHICH IS
COMING INTO BETTER AGREEMENT WITH THE UKMET AND ECMWF MODELS.

TUESDAY...RDG STARTS TO FLATTEN DURING THIS TIMEFRAME AS STRONG
SHRTWV DROPS SOUTH ALONG THE WEST COAST.  THIS SYSTEM EVENTUALLY
CLOSES OFF NEAR THE SRN CALIFORNIA COAST BY MIDWEEK...WITH MOISTURE
GETTING CAUGHT UP IN SUBTROPICAL JET.  EXPECT AN INCREASE IN CLOUD
COVER ONCE AGAIN ON TUESDAY...WITH THREAT OF SNOW BREAKING OUT ONCE
AGAIN OVER THE SRN MTNS LATER TUESDAY.

WEDNESDAY...MOISTURE CONTS TO INCREASE OVER THE REGION...WITH A
SERIES OF WEAK WAVES EJECTING OUT OF THE CLOSED LOW.  WL CONT LOW
VALLEY POPS AND CHC POPS OVER THE MTNS WITH WAA PATTERN UNDERWAY.

THURSDAY...NO MAJOR CHANGES AS MOISTURE WL CONT TO STREAM INTO THE
REGION AHEAD OF THE CLOSED LOW WHICH IS EXPECTED TO START LIFTING
OUT.  TEMPS WL BE ON THE MILD SIDE FOR MOST OF THE FORECAST AREA WITH
WARM SOUTHERLY FLOW EXPECTED. JDC

.GJT...WINTER STORM WARNING THROUGH TONIGHT COZN 9/12/17-19 AND
       UTZN 28.
Hazardous weather outlook, Feb 26, 5:30 AM MST, 22 hours 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-271230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MST WED FEB 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

WINTER STORM WARNINGS CONTINUE TODAY FOR THE MOUNTAINS AND HIGH
VALLEYS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO. A VIGOROUS STORM
SYSTEM CROSSING THE FOUR CORNERS REGION...WILL PRODUCE PERIODS OF
SNOW AND ADDITIONAL SNOW ACCUMULATIONS. RED MOUNTAIN PASS...ALONG
HIGHWAY 550...IS CLOSED THIS MORNING DUE TO THE ADVERSE WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ANOTHER STORM SYSTEM WILL AFFECT THE AREA THURSDAY AND THURSDAY
NIGHT. THE POTENTIAL EXISTS FOR MORE SIGNIFICANT SNOW ACROSS THE
SOUTHERN MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Southeast Utah

When
February 27, 4:00 AM MST to February 28, 4:30 AM MST
Where
Southeast Utah forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343538.